Heavy Rain, Jewell
- When
- May 6, 6:00 AM CST to May 7, 6:00 AM CST
- Where
- Jewell County, Burr Oak
- Reported by
- COOP Observer
- Coordinates
- 39.870, -98.300
A 24 hour storm total rainfall amount of 6.43 inches was reported.
Thunderstorms developed early this Wednesday afternoon and evening, and predominantly produced tornadoes and flash flooding. Five tornadoes occurred over Jewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed early this Wednesday afternoon and evening, and predominantly produced tornadoes and flash flooding. Five tornadoes occurred over Jewell County. With no cap in place, scattered thunderstorms began developing as early as the noon hour over north central Kansas. Most storms rapidly became supercellular. These supercells began producing severe weather by 330 p.m. CDT. It was about this time that a short line formed from the Jewell-Smith County line south into Osborne County. Supercells were embedded within this line and several discrete supercells developed ahead of it over Mitchell and Jewell counties. Eventually, an MCS developed. The leading edge of the cold pool becoming stationary, with new storms repeatedly developing over north central Kansas and further downstream into southeastern Nebraska. Cell training produced a swath of 4-8 inches of rain over portions of Jewell County. The highest amount reported was 7.92 inches near Webber.
A complex low pressure system extended from the Canadian Prairies into the western United States. These storms developed in the warm sector, far away from any discernible surface boundaries. However, an axis of confluence was present over north central Kansas. A deep upper-level trough was over the western U.S., with a ridge over the East. In the southwest flow between these features, a shortwave trough was lifting through the Central Plains. These storms formed in the southeast quadrant of the associated vorticity maximum. Around the time thunderstorms developed, temperatures were in the lower 70s with dewpoints in the lower 60s, resulting in low cloud bases. Even at mid-afternoon, cloud bases were only 2000-2500 ft. The surface conditions and mid-level lapse rates of 7 degrees C/km resulted in SBCAPE was around 1500 J/kg. Deep layer shear was only 25-30 knots. However, low-level wind fields were strong with 40-45 knots at 850 mb. This resulted in large hodographs with 0-1 km SRH values of 200-250 m2/s2, and 0-3 km SRH of 250-300 m2/s2. Combined with low cloud bases, this created a favorable environment for supercells and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:24 AM CST, 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 624 AM CDT WED MAY 6 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 441 AM CDT WED MAY 6 2015 RADAR CONTINUES TO SHOW SOME SCATTERED SHOWERS AROUND THE AREA. THERE HAS NOT BEEN ANY LIGHTNING FOR A WHILE. TO THE SOUTHEAST THERE IS A SHIELD OF SHOWERS WITH LITTLE TO NO LIGHTNING IN IT AS WELL. SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM IN NORTHEAST COLORADO. AN UPPER LEVEL WAVE WILL MOVE INTO THE AREA DURING THE DAY TODAY. THE SURFACE LOW DRIFTS TO THE EAST DURING THE DAY. SOUTH WINDS WILL KEEP THE MOISTURE STREAM PUSHING INTO THE AREA DURING THE DAY. EXPECT THE AREA OF SHOWERS TO THE SOUTHEAST TO CONTINUE TO MOVE TO THE NORTH DURING THE MORNING HOURS. BY THIS AFTERNOON THERE ARE A FEW DIFFERENCES IN THE MODELS THAT LEAD TO SOME CONCERN. THE OPERATIONAL MODELS ALL INDICATE THERE WILL BE FAIRLY WIDESPREAD PRECIPITATION THIS AFTERNOON...BUT THE 4KM WRF DOES NOT BRING THE PRECIPITATION INTO THE AREA UNTIL THIS EVENING. HAVE KEPT POPS IN THE LIKELY CATEGORY FOR LATE THIS AFTERNOON INTO THE EVENING HOURS...BUT HAVE SOME CONCERN THAT IT MIGHT BE A LITTLE LATER. THE MUCAPE INCREASES TO AROUND 2000 J/KG IN THE SOUTH DURING THE AFTERNOON...BUT THE HIGHER MUCAPE COMES DURING THE OVERNIGHT HOURS. DURING THE NIGHT THE SURFACE LOW MOVES TO THE NORTH EAST...BUT THE COLD FRONT MOVES INTO THE FORECAST AREA DURING THE NIGHT AS WELL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 527 AM CDT WED MAY 6 2015 MAIN CHALLENGES INCLUDE CHANCES OF THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. SYNOPTICALLY...SUCCESSIVE TROUGHS IN THE WESTERN AND CENTRAL UNITED STATES WILL CONTINUE TO CAUSE AN INCLEMENT WEATHER PATTERN INTO THE WEEKEND. A BLEND OF ECMWF AND GFS ENSEMBLES WAS USED AS THERE CONTINUES TO BE A GENERALLY GOOD CONTINUITY OF THE SYNOPTIC PATTERN. KEPT SIMILAR POPS AND TEMPERATURES FROM THE PREVIOUS FORECAST...BUT I DID RAISE TEMPERATURES FOR THURSDAY AHEAD OF AN APPROACHING COLD FRONT. WE COULD GET WELL INTO THE 80S AHEAD OF THIS BOUNDARY. OUR BEST SHOT A STAYING DRY WILL BE MOST OF THE DAY MONDAY BEFORE THE COLD FRONT ARRIVES. IT APPEARS THAT OUR NEXT SHOT AT SEVERE WEATHER WILL BE A BIT LATER COMPARED TO WHAT THE THINKING WAS 24 HOURS AGO...PERHAPS TOWARD SATURDAY NIGHT AND SUNDAY. THE EXPECTED NEGATIVELY TILTED TROUGH MAKES ITS WAY THROUGH FOR THE WEEKEND...WITH THE AXIS CROSSING SATURDAY NIGHT/SUNDAY POTENTIALLY. A NEGATIVELY TILTED TROUGH IS USUALLY A SORT OF RED FLAG FOR SEVERE WEATHER FOR THIS TIME OF YEAR. BULK SHEAR STILL LOOKS LIKE IT COULD BE VERY IMPRESSIVE...IN THE 40 TO 60 KTS RANGE. INSTABILITY IS A BIT OF A QUESTION...AND FOR NOW IT APPEARS IT COULD BE IN THE 500-1000 J/KG RANGE AND PERHAPS MORE TOWARD 1500 J/KG IN OUR SOUTH/SOUTHEAST. THE HIGHER INSTABILITY IN OUR SOUTH PROMPTED ME TO GO A BIT STRONGER WITH THE WORDING AND ELEVATED PLACEMENT OF SEVERE IN THE EHWO FOR NORTH CENTRAL KANSAS. THIS IS SOME STRONG SHEAR COMING...AND THIS COULD BE A SIGNIFICANT OUTBREAK OF SEVERE WEATHER. STAY TUNED. INSTABILITY IS ALMOST NON- EXISTENT BEYOND SUNDAY NIGHT...SO ANY CHANCES OF RAIN REMAIN WITHOUT THUNDER FROM MONDAY ONWARD. && .AVIATION...(FOR THE 12Z KGRI/KEAR TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 622 AM CDT WED MAY 6 2015 MVFR CLOUDS SHOULD CONTINUE FOR THE MORNING...BUT LIFT DURING THE AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS IS EXPECTED THIS EVENING ALTHOUGH THERE COULD BE SOME SHOWERS THIS MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...HEINLEIN AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 530 AM CDT WED MAY 6 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 530 AM CDT WED MAY 6 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. HAIL TO THE SIZE OF GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH SUNDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY NIGHT INTO SUNDAY...ESPECIALLY OVER NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY AFTER 4 PM. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
10 hail, 5 tornado, 3 heavy rain, 1 flash flood. Local standard time, as filed.
A 24 hour storm total rainfall amount of 6.43 inches was reported.
A 24 hour storm total rainfall amount of 7.92 inches was reported.
A 24 hour storm total rainfall amount of 4.68 inches was reported.
This tornado was reported by an off-duty NWS employee. No damage occurred with this tornado.
This tornado started west of Mankato, traveling north and passing approximately 1 mile to the west of Burr Oak before turning more to the northeast and lifting. One woman was injured at her home approximately 4 miles south-southwest of Burr Oak. This tornado was rated an EF2, with an estimated peak wind speed of 130 MPH.
Along the path of this tornado, at least 4 homes sustained damage, including roof, window and siding damage. One home lost a large section of its roof. A garage was destroyed, with the vehicles inside moved 30-50 feet from their original location. Other outbuildings, grain bins, power poles and trees were damaged or destroyed.
This tornado touched down west-northwest of Webber in Jewell County, KS, traveling northeast through the very northwest corner of Republic County, KS, before entering Nebraska near the town of Hardy in Nuckolls County. It continued traveling northeast into Thayer County, lifting northwest of Deshler. This tornado was rated an EF2, with an estimated peak wind speed of 122 MPH. EF2 damage was noted in both Jewell County, KS and Nuckolls County, NE.
Damage along this tornado path included numerous pivots overturned and snapped power poles. There was a large amount of tree damage noted. In addition, in Jewell County, grain bins and outbuildings were destroyed, and a home lost a portion of its roof.
This tornado touched down southeast of Formoso, traveling about 4 miles before lifting northeast of Formoso. This tornado was rated an EF1, with an estimated peak wind speed of 110 MPH. Tree and power pole damage was noted along its path, and one home sustained roof, window and siding damage. An outbuilding was also destroyed.
This tornado near the town of Randall was rated an EF1, with an estimated peak wind speed of 90 MPH. Damage from this tornado was confined to trees, and the path was determined from video and eyewitness accounts.
A swath of 5 to 9 inches of rain, with locally higher amounts, was reported across an area stretching from west-central to north-northeastern portions of the county. The Republican River along the northern edge of the county flooded, and numerous county roads were under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575379, 575380, 575381, 575109, 576428, 576437, 575110, 576454, 576458, 576459, 575111, 575112, 575113, 575115, 575116, 576497, 575117, 575118, 575119.